Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Child diagnosed with Juvenile rheumatoid arthritis, put on methotrexate. Complaining of chest pain, sore throat and nightmares

Jul 2013
User rating for this question
Very Good
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 1996
Answered : 2148 Questions
My son is 8 and was diagnosed with J.R.A. about 2 years ago. He was put on methotrexate injections last year and about 2 months ago we started noticing he was complaining about chest pain, sore throat, nightmares, worrying about everything, and the list goes on. My wife started looking into the meds and talking to the school nurse which helped us find out that the meds were possibly causing these problems. We talked to his dr that diagnosed him with J.R.A. And they said to stop the med until his follow up next month, but he is still worrying about the J.R.A. and everything under the sun. He starts crying about it most every night of the week and says he cant sleep because he's worried and says he has nightmares about it too. I myself have PTSD and anxiety from 2 tours in Iraq and had a TBI while in service so I know what it's like to have the restless night and worrying something is wrong with me but I am better after getting help from the VA. are his problems something I need to get him psychological help for soon or wait until he goes back to the dr in a month?
Posted Sat, 14 Sep 2013 in Lupus
Answered by Dr. K. Naga Ravi Prasad 1 hour later
Brief Answer:
A Psychologist consultation may be needed.

Detailed Answer:
Hi, thanks for writing to XXXXXXX

After going through your description, I don't think that your sons symptoms are due to Methotrexate usage. The commonly observed sideeffects of Methotrexate (which are reversible with drug stoppage) are Nausea, Hair loss, Skin rash, Mild liver inflammation (elevation of liver enzyme blood test), Fatigue and feeling like you have the flu, Mouth sores, Diarrhea etc.These side effects can often be short-circuited by taking a folic acid supplement.

If any of the above mentioned events are occuring, they can be effectively controlled by lowering the dose of Methotrexate and changing the mode of administration from I.V. form to ORAL route. This has to be decided by your treating doctor.

So, I personally think that your son may need a Psychologist consultation for overall assesment and further plan of action.

Hope I have addressed your query. I welcome any clarification

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
,   ,   ,   ,   ,   ,  
Medical Topics

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor